Texas, 2020High Wind in Texas, September 9 to 10, 2020
September 9 to 10, 2020 · NWS MAF · 1 event in 1 county or zone
An early season cold front brought strong northeast winds to the passes of the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season cold front brought strong northeast winds to the passes of the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 9, 5:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 9, 5:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Wed Sep 9 2020
.DISCUSSION...
&&
.AVIATION...
Post frontal conditions will continue with a north wind and low
clouds areawide. Cigs will be falling overnight with IFR/LIFR
conditions expected at all TAF sites. Morning fog will be
possible with MVFR vsbys. Cigs will be slow to improve tomorrow.
Could see showers or storms Thursday... especially MAF and FST...
but have not included at this time.
&&
.PREV DISCUSSION... /issued 214 PM CDT Wed Sep 9 2020/
DISCUSSION...
Upper air pattern across the US shows a prolific balance of
a longwave trough and upper-low centered in the western US and a
stout ridge off the east coast. Our weather continues to be impacted
by the cold wedge that drove through the area yesterday. Currently
have the front stalled off to the east and south of the forecast
area with southwesterly flow aloft. This has allowed for the area to
be socked in with low stratus all day due to the isentropic upglide
present, and will continue over the next 24-30 hrs. Temps this
afternoon have remain fairly stagnant with most locales still only 5-
7 degrees warmer than lows from the morning. Temps will settle in
the next few hours with a slow drop later this evening back into the
40s and 50s areawide. Tomorrow morning will see a return of showers
and a few storms as a weak shortwave pivots west along the outer
fringes of the ridge to our east. Scattered showers/storms will
continue into the afternoon hours with the eastern half of the
forecast area seeing the greatest benefit to the enhanced lift. With
the overcast deck settled over the area, temperatures will continue
to struggle to rise much during the afternoon, but with a slight
moderation in low-level temps, Thursday highs will be around 5-10
degrees warmer than today.
Our closed low out west will slowly open and eject eastward tomorrow
and through Friday with a trailing parade of weak shortwaves riding
the southern edge of the trough. Low-level temps will continue to
moderate on Friday through the weekend as the trough axis vacates
and weak ridging replaces the upper level chaos currently present.
Convective concerns will remain for parts of the forecast area,
mainly south of I-10 as a weak disturbance in MX gets trapped under
the ridge and meanders down south. High temps will settle into the
70s for many on Friday and 80s for Saturday and beyond as we fall
into a more stagnant pattern. Our taste of fall will be brief, but
we're not in danger of returning to the baking heat of summer. In
fact, it'll be pretty seasonal with regards to temps. More trough(s)
are on the horizon in the long range beyond next week, so we'll see
if that's when our seasonal parade of cold fronts begins. 'Til then,
stay warm!
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 47 56 52 74 / 20 50 50 50
Carlsbad 45 60 52 77 / 10 10 40 10
Dryden 54 64 57 79 / 20 50 60 20
Fort Stockton 46 58 52 75 / 10 30 60 30
Guadalupe Pass 40 55 47 71 / 10 10 30 10
Hobbs 44 55 49 74 / 10 20 50 10
Marfa 43 64 47 75 / 10 20 50 20
Midland Intl Airport 46 58 51 74 / 10 40 50 40
Odessa 45 58 52 74 / 10 40 60 30
Wink 46 59 51 76 / 10 20 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 7 AM MDT Thursday for Guadalupe and
Delaware Mountains.
&&Hazardous weather outlook, Sep 9, 10:00 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Wed Sep 9 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Wed Sep 9 2020 /1000 AM MDT Wed Sep 9 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for Guadalupe Pass.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A High Wind Warning remains in effect for Guadalupe Pass through
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- September 9, 7:00 PM CST to September 10, 12:30 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, September 9 to 10, 2020$1.0 million · 65 kt wind · 8 events
- Flash Flooding in Virginia, September 9, 202020 events
- Heavy Rain in Virginia, September 9 to 10, 202018 events
- Flash Flooding and Flood in Puerto Rico, September 9, 202013 events
- Flooding in Florida, September 9 to 10, 20206 events
- Waterspouts in Gulf of Mexico, September 9 to 10, 20204 events
- Waterspouts in South Atlantic Coastal Waters, September 9, 20203 events
- Flooding in Florida, September 9, 20203 events
- Winter Weather in Kansas, September 9, 20202 events
- Damaging Wind and Heavy Rain in Florida, September 9 to 10, 2020$500 · 2 events
- Wildfire in California, September 9 to 30, 20201 event
- Waterspout in South Atlantic Coastal Waters, September 9, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920562.